Confusion is a common problem happened in persons over 65 years of age.
It is characterized by clouding of consciousness with an impaired capacity to think, understand and responding to and remembering stimuli. Patients are disoriented and exhibit reduced attention, inability to express thoughts, drowsiness and defects in memory.
The decline in normal cognitive ability may be sudden, or it may be chronic and progressive.
It affects between 10 to 30% of medically-ill patients, especially the elderly and often shortly after admission to hospitals.
It causes prolonged hospital admission, increased morbidity and mortality, delayed discharge and often end up with long-term care placement.
Causes of confusion
In older persons, confusion is usually a symptom of:
Delirium is a condition where the confusion comes suddenly and transient. The cognitive function ie the way we think and process information is also affected together with psychomotor and emotional disturbances. . In most patients, delirium due to a medical disease is usually reversible with treatment of the underlying condition.
Delirium is a medical emergency and requires urgent medical attention.
Causes of delirium include:
Metabolic disorders e.g. electrolyte abnormalities, hypoglycemia (low blood sugar) or hyperglycemia (high blood sugar)
Decreased cardiac output e.g. dehydration, Acute myocardial infarction, Congestive heart failure
Intoxication e.g. alcohol and/or other substances
Transfer to unfamiliar surroundings
Others e.g. fecal impaction, urinary retention
Dementia is characterised by a decline in intellectual functioning to the extent that the patient is unable to perform the usual activities of daily living. Memory deficit is a predominant component of dementia.Unlike delirium, dementia is a chronic confusion which comes on slowly over months to years, progressively worsened and usually permanent. . Dementia can be classified as reversible or irreversible.
Major irreversible causes include:
Brain damage due to stroke (vascular dementia)
Potentially reversible causes include:
Vitamin deficiencies e.g. Vit B12 and folate deficiencies
Infection e.g. neurosyphilis
Metabolic abnormalities e.g. uremia
Among older persons, confusion is most likely to be a symptom of delirium or dementia, although it can also be associated with depression.
The main symptoms for depression are depressed mood and/or loss of interest or pleasure in most activities. Other associated symptoms are weight loss or gain, a marked change in appetite, insomnia or hypersomnia, psychomotor agitation or retardation, fatigue or loss of energy, feelings of worthlessness or excess guilt, diminished ability to concentrate or make decisions and recurrent thoughts of death or suicidal ideation, attempts or plans. In order to fulfill the criteria for depression, these symptoms should cause significant distress in function and should not be due to other general medical condition or bereavement.
Until another cause is identified, the confused elderly patient should be assumed to have delirium, which is often reversible with treatment of the underlying disorder.
Sign and Symptom
Causes of confusion can usually be identified based on the complete history, medication review, physical examination, mental status evaluation and laboratory evaluation.
The diagnosis should always be considered when there is a history of abrupt decline in mental function, especially if the patient being admitted to the hospital. Factors predispose to the development of confusion include: visual impairment, severity of illness, prior cognitive impairment and dehydration.
The diagnosis may often be suggested by relatives and caregivers who notice the change in alertness and responsiveness, by general nursing observation of the patient and the recognition of disorientation, fluctuations in alertness and changes in a state examination are important clues.
Medication review is an important part of history taking as poly-pharmacy and adverse drug reactions are major causes of confusion in the elderly. When evaluating a complaint of confusion, it is very important to have the patient (or caregiver) to bring all current over-the-counter and prescription medications.
The physical examination is helpful in distinguishing between neurologic and psychiatric disorders in an elderly patient who presents with confusion. Close attention should be given to identify signs of systemic illnesses.
The physician should focus on the cardiovascular, neurologic and psychiatric systems. The physical evaluation should include an assessment of the patient’s level of arousal and orientation. Patients who lack alertness or have a clouded consciousness are more likely to have delirium than dementia. Focal neurologic changes may be suggestive of an underlying neurologic disorder.
Mental Status Examination
Standardised mental status questionnaires e.g. Mini-Mental State Examination (MMSE) facilitate the evaluation of the elderly patient with confusion. Together with the history and the physical examination, periodic re-evaluation by using standardised instruments are usually helpful to determine the severity of an elderly patient’s cognitive impairment.
Essential laboratory tests include: the level of glucose, electrolytes, urea, creatinine, liver function tests and ammonia, thyroid function, urinalysis and urine drug screening (if indicated) and X-ray of the chest and an electrocardiogram (ECG) should be performed.
When indicated by the history and physical examination, other tests to be conducted include: Electroencephalogram (EEG), Computed tomographic (CT) scanning or Magnetic resonance imaging (MRI).
If the diagnosis is unclear, the patient may need to be referred to a neurologist, neuropsychiatrist or psychiatrist for further evaluation.
Prognosis and Complications
The prognosis for recovery from confusion is variable. When the causative-factors can be identified and corrected, recovery may be complete within a few days. Among the older patient, it may persist for longer period of time (months) and not everyone recovers. However, confusion is significantly associated with an increased risk of adverse outcome e.g. there is an increased mortality rate, a poor-return to cognitive and functional status, and an increased likelihood of nursing home-placement.
Elderly with sudden confusion or delirium may need medical help as soon as possible. In the meantime, the caregiver may need to keep the elderly safe when they are confused as they may act aggressively and injured themselves.
When confusion is identified, the diagnosis should be sought and the underlying causes should be corrected if possible. Once the diagnosis of delirium, depression or reversible dementia has been made, the underlying disorders should be treated.
Bring along all the medications that the elderly is taking to the hospital for review by the attending doctor. If the problem is caused by one or more specific drugs, the drugs will be stopped or switched to other drugs (if indicated) that are less likely to cause confusion in the elderly.
If an irreversible dementia is diagnosed, attention is focused on decreasing morbidity and mortality during the clinical course of the illness. Specific medications for irreversible dementias may be prescribed after considering risks and benefits. This must be discussed with the patient and caregivers.
It is estimated that in 30 – 40% of patients who develop confusion could be avoided by high-quality medical care. Risk-factors in patients need to be identified and corrected, education programmes for physicians and nurses are essential to help in prevention, early detection and appropriate management of elderly patients to reduce the incidence of confusion.
To prevent confusion in elderly patients, symptomatic/ preventive measures should be implemented e.g. to correct the fluid and electrolyte imbalance, maintain good nutritional status, treatment of underlying infections, minimisation of staff changes, avoid restraint of patients and provide good communication, explanation and support to the patients/caregivers.
When medication is essential in elderly, the lowest possible dose should be used and long-acting benzodiazepines should be avoided.
|Last Review||:||20 June 2014|
|Writer||:||Dr. Ho Bee Kiau|
|Reviewed||:||Dr. Nor Hazlin bt Talib|